Managing the neuropsychiatric side effects of interferon-based therapy for hepatitis C
Catherine C. Crone, MD
Inova Transplant Center, Inova Fairfax Hospital, Falls Church, VA
Geoffrey M. Gabriel, MD
121st General Hospital, Seoul, Korea
Thomas N. Wise, MD
Department of Psychiatry, Inova Fairfax Hospital, Falls Church, VA
Correspondence: Catherine C. Crone, MD, Inova Transplant Center, Inova Fairfax Hospital, 3300 Gallows Road, Falls Church, VA 22042; e-mail: firstname.lastname@example.org
Dr. Crone reported that she is on the speakers’ bureau of the Pfizer corporation.
Dr. Gabriel reported that he has no commercial affiliations or interests that pose a potential conflict of interest with this article.
Dr. Wise reported that he serves as a consultant to the Pfizer and Eli Lilly corporations and is on the speakers’ bureaus of the Pfizer, Eli Lilly, AstraZeneca, and Bristol-Myers Squibb corporations.
Neuropsychiatric side effects are common with interferon-based therapy for chronic hepatitis C, and their prompt recognition and management is essential to effective patient care. Depression induced by interferon has been a significant cause of early treatment discontinuation in clinical trials. The need to monitor for and treat interferon-induced depression is well established, but whether to use antidepressants prophylactically remains controversial. Nonetheless, clinicians should maintain a low threshold for antidepressant therapy. Other significant neuropsychiatric side effects include anxiety, hypomania or mania, fatigue, and cognitive dysfunction. These can be additional sources of patient distress during interferon therapy and require appropriate intervention through patient education, psychotropic medications, support, and behavioral techniques.